Mollie began taking 1 x 0.5mg of Risperidone daily on 01/11/13 and within a week we were advised, as she was experiencing no side effects, to increase the medication to 2 x 0.5mg of Risperidone daily.
Everything was wonderful and we saw immediate results with no side effects other than Mollie being a little more tired in the day than usual. Brilliant, I thought, at last a bit of luck had come our way but it would appear that it has been whipped away as quickly as it was given.
Side Effects and Unusual Changes in Mollie
- This week I noticed that Mollie was increasingly tired and groggy, she looked extremely pale and she had dark circles beneath her eyes.
- She had been requiring more and more attention and has now lost the ability to be by herself at all. She only appears to feel safe and calm if someone is by her side at all times.
- I was having immense difficulty in sustaining her concentration when we were playing and I worryingly noticed the Zombie like state that I had read about but had been so thrilled to have not experienced when I wrote my previous post.
- On Tuesday 19/11/13 she was really groggy, complaining of feeling dizzy, feeling strange and not herself, queasy stomach and she was experiencing diarrhea.
- She went to bed very early, in fact at an unheard of time for Mollie, at 10.00pm. Even now she will only go to bed if an adult is with her and so my husband sat with her until she fell asleep. She only had one tablet that day instead of two.
- On Wednesday she was still very much out of sorts and she looked terrible. I couldn’t leave her side but attempts to keep her occupied didn’t seem to calm her or make her happy.
- She told me that she was depressed and wanted all of the lights on in the house because the dull natural light was depressing her.
- She is cold all the time which is extremely unlike Mollie, usually she is the kid standing in the snow with a t-shirt on complaining how hot she is.
- Her taste buds appear to have completely altered and she is gagging on, what were her favourite meals, in an already very limited repertoire of food.
- When I asked what she was depressed about the bombshell hit home with nuclear force. She was having obsessive thoughts about dying and the panic and fear that the thought of death was evoking was hijacking her every waking thought.
- She said that she has had this fear and feeling before but that it usually goes away after a day but this time it hadn’t.
- She doesn’t like old people because that is a reminder of what is to come.
- The fear of death is the ultimate fear of the unknown and the one thing that none of us have any control over.
- The trigger had been a film that she had watched with her dad on Monday evening, it was an age appropriate feel but one of the minor characters had died in it.
- So we seem to have a mix of both physical and mental side effects. The fear of dying was there previously but appeared to have been magnified in both intensity and duration.
- She has dropped her repetitive playing and routines and doesn’t even want to play Barbie anymore.
So why did the revelation of obsessive thoughts about dying hit me with such nuclear force?
- My husband has always suffered with severe anxiety and obsessive thoughts to such a level that he was diagnosed with OCD at the age of 33.
- When Asperger’s was first mentioned as a possibility for Mollie when she was 6 years old I read and read up on the subject.
- It was then that I became aware of how OCD is often co morbid with ASD and that a lot of my husbands other difficulties e.g. huge problems with change, little intuitive empathy, making inappropriate comments all seemed consistent with what I was reading about Asperger’s
- He was diagnosed with Asperger’s at the age of 43, however the area that has caused him the most difficulties throughout life is the OCD aspect which I believe is a symptom of the anxiety caused at route level by the ASD.
- Anyway I digress, the reason why all of this is so pertinent is because the obsessive thought that had plagued my husband from the age of 18 onwards has been the fear of death.
- I have seen him crippled with these obsessional thoughts as they consumed his every waking moment.
- Triggers tend to spark a new episode, usually a news article on an impending epidemic e.g. Aids, Swine Flu, Mad Cows Disease and so on, the loss of a loved one, age related illnesses now he is getting older e.g. heart attack and the possibility that he may have exposed himself to a virus e.g. swimming in a public pool.
- One a trigger has sparked a reaction the episode can last for months or even years before it subsides. A period of calm may then follow until the next trigger sparks a new all-consuming episode.
- So now you can understand my horror, on top of everything else that Mollie already has to cope with is she also now going to be plagued by obsessive thoughts of death. Believe me, if my worst thoughts and fears are to be realised then this is a whole new condition within its own right.
Are The Meds to Blame for the Obsessive Thoughts and Tiredness?
- My dilemma is have the obsessive thoughts been triggered and magnified by the medication or would they have paid us a visit regardless. Is it just lousy timing that they have begun to progress from an odd day to something far more serious or is it as a result of the medication.
- If the medication has induced this current episode then she will have to stop taking it but what if it has nothing to do with the medication at all.
- The medication has lowered her anxiety and rapid mood changes to such a level that she stopped her repetitive behaviours and instead wanted to go out and socialize with me more. Has the loss of the fantasy world that she was living in, made possible by repetitive behaviours, play and watching back to back children’s films, protected her from real life which she finds too stressful.
- Has allowing real life into her world rather than the protective bubble that she has been wrapped in opened a Pandora’s box of fears and anxieties.
- Is her tiredness due to the medication or is she merely suffering social exhaustion by entering the social world or extreme tiredness due to the spikes and intensity of her anxieties.
- In times gone by such fears and tiredness may have still being present but expressed through challenging and impulsive behaviour rather than in the more subdued way that they are being expressed now.
- If this is the case then it isn’t the medication that is to blame but merely that the medication has facilitated real life.
- We have reduced Mollie’s tablets down to just one a day since Tuesday in the hope that this will solve the physical side effects.
- She had a terrible day on Thursday and the obsessive thoughts of death consumed her and resulted in a complete breakdown this afternoon of crying, sobbing, panic, shortness of breath and fear.
- I have taken a very low-key approach to the food issue because I really don’t want to draw any attention to any issues re being able to eat. I just keep offering various things and making no big deal out of it if she is unable to eat it.
- Between myself and my family she is receiving complete one on one.
- Despite the problems that we have been having we are still getting Mollie out and about which must remain a really important positive.
- We have a follow-up appointment on Mond 23/11/13 at Birmingham and so I will be able to discuss what has been happening to Mollie and to see if these sort of side effects are normal and if she is simply adjusting to the medication.
- We are trying to keep a healthy balance ensuring that exposure to the outside world is balanced out by making plenty of time to watch fantasy films so that she has adequate escapism.
This has been a very, very tough week and I am very emotionally drained. The high of finally thinking that we had at long last found a solution to help our daughter followed by the low of it appearing to all be going wrong. The hardest part has been witnessing and trying to absorb the anxiety and emotional upset of her obsessional thoughts while worrying that this could be a very long-term and very disabling fear. Only time will tell and for now we just hope that her body adjusts back to the lower dose and that we can go back to the positive results that I had reported in my previous post.